Hail, Miller
- When
- February 18, 3:22 PM CST
- Where
- Miller County, 2.41 mi ESE of Boyd
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -93.890
Hail fell north of Fouke, Arkansas.
A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front. Strong gradient winds from the south approached 40 mph across many locations with the ambient temperature reaching 70 degrees. Deep layer shear in the lowest 6 kilometers were in excess of 50kts with strong low level shear noted as well. Combine that with excessive atmospheric lapse rates and all the ingredients were present for strong to severe thunderstorms that produced large hail, damaging wind gusts and isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 18, 2:53 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CST MON FEB 18 2013
.DISCUSSION...
SCATTERED TSTMS HAVE RECENTLY DEVELOPED ACROSS THE EAST TX
LAKES...NW LA...EXTREME NE TX...AND SW AR. FURTHER TO THE NORTH
AND WEST....ALONG AND APPROACHING COLD FRONT...A LINE OF TSTMS HAS
DEVELOPED OVER WESTERN AR/SE OK. THIS LINE IS EXPECTED TO CONTINUE
DEVELOPING SOUTHWARD...WHERE THE MOST CONCENTRATED THREAT OF SVR STORMS
IS EXPECTED...PROMPTING ISSUANCE OF SVR TSTM WATCH UNTIL 9 PM. LOW
LVL WINDS QUITE STG...BUT NEARLY UNIDIRECTIONAL...THUS STRAIGHT
LINE WINDS APPEAR TO BE THE MAIN SVR THREAT. HOWEVER...INCREASING
ROTATION INDICATED WITHIN SCT STORM SECTOR. EXPECTING SKIES TO
BECOME MOSTLY CLEAR WITH NW WINDS IMMEDIATELY BEHIND FRONT
TONIGHT.
A BRIEF DRY PERIOD WILL BE REPLACED BY ISENTROPIC LIFT PROVIDING
CHANCE OF STRATIFORM RAIN TUESDAY NIGHT INTO WEDNESDAY. NORTHERN
CWA COULD FLIRT WITH A LIGHT WINTRY MIX WITH EVAP COOLING...BUT
WILL HOLD OFF TO INTRODUCE TO FCST JUST YET. LATER IN DAY WEDNESDAY...
A TRANSITION TO MORE CONVECTIVE TYPE PRECIP WILL OCCUR AS A WARM
FRONT RAPIDLY MOVES IN FROM CENTRAL TX...WITH EAST WINDS
DEVELOPING SOUTHERLY COMPONENT AS INTENSE UPPER TROUGH WILL BECOME
NEGATIVELY TILTED...HANGING UP OVER NORTHERN PLAINS WITH SFC LOW
MOVING TOWARDS GREAT LAKES. EXCESSIVE LOW LVL SHEAR WILL RESULT
FROM THIS DEFORMATION...BUT AT THE SAME TIME WILL KEEP INSTABILITY
ELEVATED WITH SHOWALTER INDICES WELL BELOW ZERO. AMOUNT OF SFC
BASED INSTABILITY CLOSER TO COLD FRONT PASSAGE LATER IN DAY
THURSDAY WILL DICTATE TORNADIC POTENTIAL WITH THIS SYSTEM. THIS
FRONT MAY HANG OUT OVER SOUTHERN CWA INTO FRIDAY...COULD YIELD
DECENT RAINFALL TOTALS AS WELL...BUT WITH NORTHERN SECTIONS OF
AREA CLEARING OUT FOR FIRST PART OF WEEKEND./VII/.
&&
.AVIATION...
MOSTLY MVFR FLIGHT WEATHER EXPECTED ACROSS THE AREA FOR THE
REMAINDER OF THE AFTERNOON INTO THE EVENING. CIGS WERE RANGING
BETWEEN 2 AND 4 KFT. VSBYS VICINITY OF SCATTERED SHOWERS AND TSTMS
BRIEFLY IFR. LOOK FOR DETERIORATING FLIGHT CONDITIONS FROM WEST TO
EAST AS A COLD FRONT MOVES ACROSS THE AREA. NUMEROUS TSTMS ALONG THE
FRONT WILL CREATE FLIGHT HAZARDS...INCLUDING IFR CIGS AND VSBYS...
MODERATE TO SEVERE TURBULENCE AND ICING ABOVE 9 KFT. THE FRONT WILL
CROSS THE FOUR STATE REGION RAPIDLY...AND SHOULD BE NEAR A KMLU TO
KJAS LINE BY 19/06Z. FLIGHT WEATHER SHOULD IMPROVE TO VFR WITHIN A
COUPLE HOURS AFTER FROPA. SURFACE WIND SOUTHWEST 15 TO 25 KTS WITH
GUSTS TO 35 KTS THIS AFTERNOON WILL CREATE MODERATE LOW LEVEL
TURBULENCE. WIND BECOMING NORTHWEST 10 TO 15 KTS AFTER FROPA. /14/
.PRELIMINARY POINT TEMPS/POPS...
SHV 41 62 41 53 42 / 60 10 20 50 60
MLU 43 61 37 52 42 / 70 10 10 50 60
DEQ 36 60 34 48 38 / 40 10 20 40 50
TXK 38 60 37 50 38 / 40 10 20 40 50
ELD 37 60 35 49 37 / 60 10 10 40 50
TYR 41 63 41 53 44 / 20 10 30 60 70
GGG 41 63 40 53 44 / 40 10 30 60 70
LFK 41 66 42 55 47 / 40 10 30 60 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1204 PM CST MON FEB 18 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191815- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1204 PM CST MON FEB 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE LOW PRESSURE TO THE WEST AND NORTHWEST WILL PRODUCE STRONG AND GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TO 30 TO 35 MPH. THE STRONG WINDS AND RESULTING HIGHER WAVES ON AREA LAKES WILL MAKE SAFE NAVIGATION DIFFICULT...ESPECIALLY FOR SMALLER BOATS. THE STRONG WINDS WILL ALSO AFFECT HIGH PROFILE VEHICLES ON WEST TO EAST ORIENTED ROADWAYS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE EAST TEXAS LAKES DURING THE EARLY AFTERNOON. THIS ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY AS IT SPREAD TO THE NORTH AND EAST ACROSS REMAINING PORTIONS OF THE AREA LATER THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS... AND POSSIBLY EVEN HAIL OR ISOLATED TORNADOES...WILL BE MOST LIKELY ACROSS EXTREME EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN EVEN MORE POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO BRING ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE...TO THE FOUR STATE REGION BY LATER IN THE WEEK. THE PERIOD OF GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING AS A MAJOR SHORTWAVE TROUGH WILL HELP DRIVE A COLD FRONT INTO THE FOUR STATE REGION. INSTABILITY AND LOW LEVEL SHEAR APPEAR TO BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON ODAY AND TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CST MON FEB 18 2013
TXZ097-112-182130-
BOWIE-CASS-
228 PM CST MON FEB 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
MAUD...NASH...REDWATER...TEXARKANA AND WAKE VILLAGE...
AT 226 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES EAST OF NAPLES...OR 13 MILES
SOUTH OF SIMMS...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL DOUGLASSVILLE 33.19N 94.35W
02/18/2013 M1.75 INCH CASS TX TRAINED SPOTTER
&&
EVENT NUMBER SHV1300003
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CST MON FEB 18 2013
ARZ050-OKZ077-182145-
MCCURTAIN-SEVIER-
309 PM CST MON FEB 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
GILLHAM...
AT 306 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BROKEN BOW...OR
18 MILES WEST OF DE QUEEN...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
05The Shreveport radar (KSHV), 97 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Hail fell north of Fouke, Arkansas.
Hail fell north of Fouke, Arkansas near Genoa.
The National Weather Service conducted a storm survey and concluded that a brief EF0 tornado touched down 4 miles southwest of Garland, Arkansas. Storm damage consisted of several snapped hard wood branches with one small hard wood tree snapped along HWY 134.
Hail fell north of Tollette, Arkansas.
Hail fell for 15 minutes in the Redland community east of Prescott, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427847, 427848, 427864, 427849, 427851.